Aa
A
A
A
Close
Respiratory Disorders Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

cough, wheeze, pass out

My husband is not a well man, and I have exhausted a lot of different specialist.  Husband has spells where he gets a build up of sinus drainage, then starts coughing very deeply, he turns bright red and passes out and shakes like he is having ceasures.  He has spent 6 days in a VA Hospital, with them running a battery of tests and they never actually diagnosed the problem.  He has a nebulizer the sent home with him and albeutrol solution for the neb. (uses 4 times a day with the albeuterol) , also has proventil rescue inhaler, and a ton of different medications. He is on formuterol fumarate 12 mcg, paratropium bromide .5, hydrochlorothiazide 25 mg, simvastatin 10 mg, citalopram hydrobeomide 10 mg, losactan 100 mg, metoprolol tactcate 25 mg. carbamaze 200 mg. 2 X per day. lpratropium (2 sprays 4C perday), funisolade (2 sprays daily), asmanex twisthslor (1 puff daily), trazodone 50 mg as needed, Hydrocodone 5/500 as needed for pain, ranitidine 150 as needed, chlorphenramine 4 mg as needed.  He has had two of these spells today withing 30 minutes of each other.

My husband is 63 years old, and I am so afraid I'm going to lose him if i don't find the right Doctor to take him to.  PLEASE give me some suggestions.
2 Responses
242587 tn?1355427710
MEDICAL PROFESSIONAL
The medical term for your husband’s attacks is, Cough Syncope (fainting or passing out).  The immediate cause of this fainting is the hard cough that causes reduced blood flow to the brain and can quickly deprive the brain of oxygen.  However, there are many causes of sudden hard coughing, one of which is what is called Gastroesophageal reflux disease (GERD or “heartburn”) that irritates the larynx (voice box).  In these instances, treatment of the GERD can often reduce or stop the cough, and thus prevent the seizures.  The seizures, by the way, can very much resemble epilepsy, as your description suggests.  

Your description, especially of his medications, also suggests that he may have COPD.  If that is the case, he might be suffering from a lack of oxygen that momentarily gets even worse when he has a coughing spell.  I suggest that you discuss this with his doctors and see if it could be arranged to have his oxygen level documented when he is at rest, asleep when walking and during a coughing spell. The combination of cough and changes in blood pressure can also result in abnormal heart rhythms.  This could be revealed by the use of a continuous heart monitoring device.

It might also be wise to check his blood pressure.  If it is usually on the low side, it could fall some more, enough during a coughing spell to reduce blood flow to his brain and deprive the brain of oxygen.

You might wish to share this message with his doctor.

Good luck
Avatar universal
A related discussion, Hydrochlorophiazide was started.
Popular Resources
Find out what causes asthma, and how to take control of your symptoms.
Healing home remedies for common ailments
Tricks to help you quit for good.
Is your area one of the dirtiest-air cities in the nation?
How eating more salt may actually save your life.
A deeper look into the relationship between salt and hypertension.